Drug-induced systemic lupus
Revisiting the ever-changing spectrum of the disease using the WHO pharmacovigilance database
Drug-induced lupus (DIL) is an idiosyncratic side effect of treatments in which symptoms overlap with those of systemic lupus erythematosus (SLE). The spectrum of DIL constantly evolves with that of the pharmacopoeia. Here, we used VigiBase, the WHO global individual case safety reports (ICSRs) database, to identify the main drugs associated with DIL.
We analysed all ICSRs classified as ‘systemic lupus erythematosus’ according to the Medical Dictionary for Drug Regulatory Activities term (preferred term level) in VigiBase. The drugs considered in the analysis were those not used to treat SLE, with a positive lower end of the 95% credibility interval for the information component (IC025) ≥0, an indicator value for disproportionate Bayesian reporting.
A total of 12,166 DIL ICSRs were identified using VigiBase. From those, 8163 ICSRs reporting on 118 suspected drugs with IC025 ≥0 were extracted. The median age at DIL onset was 49 years and the female to male sex ratio was 4.3. The median delay between start of suspected treatment and DIL occurrence was 172 days. DIL was reported as serious adverse event in 55.4%. Among the 118 suspected drugs, 42 had not been previously reported in association with DIL. The drugs associated with the highest number of DIL cases were infliximab, adalimumab, etanercept, procainamide and hydralazine.
This study enables the identification of 118 drugs associated with DIL. The list of suspected drugs may prove useful to physicians when confronted with potential DIL cases. Trial registration number NCT03480529. Source: Arnaud L, Mertz P, Gavand P, et al Drug-induced systemic lupus: revisiting the ever-changing spectrum of the disease using the WHO pharmacovigilance database.
Annals of the Rheumatic Diseases Published Online First: 04 February 2019. doi:10.1136/annrheumdis-2018-214598